Oregon, 2012

High Wind in Oregon, January 2, 2012

January 2, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 2, 9:00 AM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 2, 9:00 AM PST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST MON JAN  2 2012

.SYNOPSIS...GUSTY EASTERLY WINDS WILL CONTINUE THROUGH THE GORGE
THIS MORNING. A COLD FRONT WILL BRING A BRIEF PERIOD OF GUSTY
SOUTHERLY WINDS TO THE COAST THIS MORNING...AND RAIN ACROSS THE
REGION THROUGH THIS EVENING. A WARM FRONT WILL GENERATE LIGHT RAIN
ACROSS SW WASHINGTON AND NW OREGON TUESDAY. A MORE POTENT COLD FRONT
WILL IMPACT THE REGION WEDNESDAY. A PROGRESSIVE WEATHER PATTERN WILL
CONTINUE THROUGH NEXT WEEKEND.

&&

.SHORT TERM...THE KPDX TO KDLS GRADIENT IS STILL AROUND -10.5 MB THIS
MORNING WITH STRONG EAST WINDS IN THE GORGE AND NEAR TROUTDALE. PEAK
WINDS AROUND CROWN POINT HAVE BEEN IN THE 90 MPH RANGE...SO BE
CAREFUL IF YOU ARE UP IN THAT AREA THIS MORNING. THE MODERATE TO
STRONG OFFSHORE GRADIENT WILL PERSIST EARLY THIS MORNING AS A
SPLITTING TROUGH APPROACHES THE COAST. THE GRADIENT WILL WEAKEN THIS
AFTERNOON AS THE TROUGH PUSHES INLAND.

THE TROUGH WILL BRING A BRIEF PERIOD OF GUSTY SOUTHERLY WINDS TO THE
COAST AND COASTAL HEADLANDS LATER THIS MORNING. HOWEVER...THE WINDS
SHOULD REMAIN BELOW WARNING CRITERIA WITH OCCASIONAL 50 TO 55 MPH
GUSTS ALONG HEADLANDS.

RAIN JUST REACHING TH OREGON COAST NEAR NEWPORT AND WILL PROCEED
INLAND THIS AFTERNOON WITH WIDESPREAD PRECIPITATION EXPECTED ACROSS
THE AREA BY THE AFTERNOON. THIS IS ANOTHER QUICK MOVING SYSTEM AND
RAINFALL TOTALS WILL GENERALLY BE LESS THAN 0.5 INCHES ALTHOUGH THERE
WILL BE LOCALLY HIGHER AMOUNTS ALONG OROGRAPHICALLY FAVORED AREAS
LIKE THE WILLAPA HILLS AND THE COAST RANGE. SNOW LEVELS WILL DROP TO
NEAR PASS LEVEL THIS EVENING...AS THE PRECIPITATION WINDS DOWN.

THERE WILL BE A BRIEF BREAK IN PRECIPITATION TONIGHT. WE DODGE A
BULLET ON TUESDAY AS A WARM AND WET SYSTEM MOVES A WARM FRONT
AND MUCH OF ITS ENERGY JUST TO OUR NORTH AND ONLY BRUSHES BY THE
NORTHERN PORTION OF THE FORECAST AREA TUESDAY AND TUESDAY
NIGHT...BRINGING ABOUT 0.10 INCH OF RAIN NORTH OF THE COLUMBIA RIVER.

A COLD FRONT WILL APPROACH WEDNESDAY MORNING AND MOVE THROUGH THE
FORECAST AREA WEDNESDAY AFTERNOON OR EVENING. QPF AMOUNTS APPEAR
MODEST WITH RAIN CHANGING TO SNOW AT THE PASS LEVELS LATE IN THE
STORM...SO ANOTHER DISAPPOINTING SYSTEM FOR AREA SKIERS. WOLFE

.LONG TERM...POST-FRONTAL SHOWERS WILL PREVAIL THURSDAY. SNOW LEVELS
DROP CONSIDERABLY BEHIND THIS SYSTEM...SO THE CASCADES AND EVEN INTO
THE FOOTHILLS AND COAST RANGE SHOULD SEE A BRIEF SHOT OF SNOW. MODEL
VARIANCES BEGIN TOWARD THE END OF THE WEEK...BUT INDICATE ANOTHER
SHORTWAVE APPROACHING THE AREA FRIDAY OR SATURDAY. THOUGH TIMING AND
LOCATION DIFFERENCES EXIST...MODELS TEND TO AGREE THIS SYSTEM SHOULD
BE WEAK AND QUICK TO MOVE PAST.  WOLFE

&&

.AVIATION...STRONG OFFSHORE FLOW AHEAD OF AN APPROACHING FRONT
GIVING VFR CONDITIONS. VFR SHOULD PREVAIL INLAND MON BUT BEST
CHANCES FOR MVFR AROUND 22Z-03Z AS THE FRONT MOVES THROUGH.
COASTAL AREAS LIKELY WILL HEAD DOWN TO MVFR THROUGH MUCH OF MON
UNTIL THE FRONT PASSES THIS EVENING...THEN HEADED BACK TO VFR.

KPDX AND APPROACHES...VFR CONDITIONS WILL PREVAIL THROUGH
AT LEAST 20Z MON. AFTER THAT CHANCES FOR MVFR CIGS INCREASE IN
THE AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH TO BE REPLACED
WITH A SHOWERY AIR MASS AND PREDOMINANTLY VFR UNDER AN UPPER LEVEL
TROUGH. SHOWERS WILL TAPER OFF BETWEEN 08Z AND 12Z TUE.

&&

.MARINE...OFFSHORE FLOW WILL EASE OVERNIGHT AS THE HIGH PRESSURE
INLAND WEAKENS. A DEVELOPING LOW PRESSURE WAVE IS SWINGING NORTH
ACROSS THE WATERS TODAY...WITH WINDS PICKING UP QUICKLY. BUOY 50 WENT
FROM 20 KT WINDS AT 14Z TO GUSTS TO 40 KT BY 16Z. EXPECT THAT
TREND TO CONTINUE NORTH TO REACH GALES IN THE SOUTHERN WATERS BY 9 AM
WITH THE STRONGEST SOUTHERLY WINDS CENTERED AROUND NOON.
CONDITIONS LOOK SOMEWHAT FAVORABLE COASTAL JET FORMATION BETWEEN
10 AM AND 2 PM.  DURING THIS TIME PERIOD SOUTHERLIES IN THE
NEARSHORE WATERS WILL INCREASE TO 30 TO 35 KT WITH GUSTS OF 40 TO
45 KT.

COMBINED SEAS CURRENTLY 6 TO 8 FT WILL BUILD INTO THE MID TEENS
THIS AFTERNOON AND EVENING. ANOTHER ROUND OF GALES ARE POSSIBLE
LATE TUESDAY OR WEDNESDAY. HAVE NOT HOISTED A GALE WATCH TO EASE
CONFUSION THIS MORNING...BUT WILL LIKELY DO SO THIS AFTERNOON.
CONFIDENCE IN GALES HAS INCREASED IN THE OUTER WATERS WITH LESS
CONFIDENCE CLOSER TO SHORE. LONGER PERIOD WESTERLY SWELL OF 20 TO
22 FEET WILL ARRIVE THURSDAY. KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
     TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
    PST TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 2, 4:02 AM PST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
402 AM PST MON JAN 2 2012

ORZ001>014-PZZ210-WAZ019>023-039-040-031515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
402 AM PST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 2, 10:29 AM PST to 2:10 PM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Lincoln City with gusts to 58 kt. Strong winds were also reported at Yaquina Bridge with sustained wind of 37 kt and gusts to 50 kt, at Yachats with gusts to 55 kt and at Waldport with a gust to 51 kt. Sustained wind of 36 kt was reported at the Newport C-MAN site and at Florence.

High Wind, Northern Oregon Coast

When
January 2, 11:10 AM PST to 3:40 PM PST
Where
Northern Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi with sustained wind of 50 kt and gusts to 63 kt. Strong winds were also reported at Clatsop Spit with sustained wind of 42 kt and gusts to 53 kt, at Cape Meares with sustained wind of 36 kt and gusts to 59 kt, and at Pacific City with sustained wind of 35 kt and gusts to 57 kt. Wind gusting to 53 kt was reported at Rockaway Beach and Cape Foulweather.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356936, 356933.